Alert archive / Puerto Rico / Flash Flood Warnings in 2017

Flash Flood Warning 4, NWS JSJ

April 10, 2017

NWS JSJ issued this flash flood warning at Apr 10, 2017, 8:51 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2017, 8:51 PM CDT (01:51 UTC)
Expired
Apr 11, 2017, 4:10 AM CDT
In force
7 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 60 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

178 
WGCA52 TJSJ 110151
FFWSJU
PRC017-091-110545-
/O.NEW.TJSJ.FF.W.0004.170411T0151Z-170411T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
951 PM AST MON APR 10 2017

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Barceloneta Municipality in Puerto Rico...
  Manati Municipality in Puerto Rico...

* Until 145 AM AST

* At 946 PM AST, The river gage on Rio Grande de Manati at Ciales as 
  risen to flood stage of 10 feet and will rise slightly more.

Flood waters are moving down Rio Grande de Manati from Ciales to the 
Atlantic ocean and will likely cause the river to be in flood stage 
in Manati before midnight tonight. This could send the river out of 
its banks in Sector Cachete at road 666 and threaten road 667 in 
Sector Cachete.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. If you are in low lying areas of Rio 
Grande de Manati make preparations now to move to higher ground and 
be alert to rising water.

&&

LAT...LON 1848 6654 1848 6651 1840 6648 1839 6650
      1843 6654 1849 6655

$$

Snell
2 follow-up statements
492 
WGCA52 TJSJ 110454
FFWSJU
PRC017-091-110915-
/O.EXT.TJSJ.FF.W.0004.000000T0000Z-170411T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1254 AM AST TUE APR 11 2017

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Barceloneta Municipality in Puerto Rico...
  Manati Municipality in Puerto Rico...

* Until 515 AM AST

* At 1245 AM AST, U.S.G.S. River sensors indicate that the Rio 
  Grande de Manati in Manati is already above its flood stage and 
  continues to rise slowly but close to cresting.

Rio Grande de Manati is currently at 26.24 feet, which is above its 
flood stage of 25 feet. The flood crest is expected to reach 26.5 
feet by 1:15 AM AST. Portions of the Cachete sector in Manati along 
road 667 could be affected by the flood waters from the river.The 
river could be above its flood stage until about 5:00 AM AST due to 
excessive runoff. For that reason the Flash Flood Warning has been 
extended until 5:15 AM AST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1848 6654 1848 6651 1840 6648 1839 6650
      1843 6654 1849 6655

$$

JJA
119 
WGCA72 TJSJ 110910
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
510 AM AST TUE APR 11 2017

PRC017-091-110911-
/O.CAN.TJSJ.FF.W.0004.000000T0000Z-170411T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barceloneta PR-Manati PR-
510 AM AST TUE APR 11 2017

...THE FLASH FLOOD WARNING FOR BARCELONETA AND MANATI MUNICIPALITIES
IS CANCELLED...

The heavy rains have ended and most rivers have crested and flood 
waters continue to slowly recede. No additional heavy rainfall is 
however expected at this time but flooding along the Rio Grande de 
Manati will remain possible. Therefore the Flash Flood warning will 
be replaced by a Flood Warning for the Rio Grande de Manati and its 
tributaries as flood waters and runoff continue to affect this 
river. Please continue to heed any remaining road closures and 
water on roadways. 

LAT...LON 1848 6654 1848 6651 1840 6648 1839 6650
      1843 6654 1849 6655

$$
RAM/JJA/GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 10, 8:26 PM CDT, 25 minutes earlier.

Area forecast discussion, Apr 10, 8:26 PM CDT, 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
926 PM AST Mon Apr 10 2017

.UPDATE...The band of moisture approaching Puerto Rico from the
U.S. Virgin Islands midday is now nearly centered over the island
of Puerto Rico. This is enhancing showers and delaying their
dissipation. Showers will likely continue well into the night. The
latest sounding at 11/00z came in with 1.86 inches of precipitable
water. This is somewhat above what the GFS was forecasting only a
few hours ago. Expect conditions to remain wet Tuesday with
another round of showers, thunderstorms and urban and small stream
flooding mainly in the interior of Puerto Rico. Some rain is also
expected in the U.S. Virgin Islands.

Moisture is expected to continue through at least Tuesday as
mentioned below.

&&

.AVIATION...Widespread rain is slowly dissipating over Puerto
Rico. Heavy showers are southeast and east of Ponce to the tip of
the southeast coast. MVFR conditions in light rain continue at
TJBQ but should improve by midnight. Nevertheless pilots may
encounter CIGS blo 080 in many places and all hir trrn will be
obscured. Altho conds will improve thru 11/14Z except for mtn
obscurations, another round of SHRA/TSRA will dvlp aft 11/16Z.
Leeward islands are VFR and should remain so thru 12/02Z, but
brief MVFR cigs must be expected spcly aft 11/16Z. LLVL winds SE
5 to 15 kt up thru FL140 then bcmg WSW with max winds nr 80-85 kt
at FL400.

&&

.MARINE...Seas are below 6 feet everywhere in the local waters and
are expected to remain this way until a northeast swell moves in
next weekend. Small craft advisories will be likely then in the
Atlantic waters and Caribbean passages.

&&

.HYDROLOGY...The La Plata has come down below flood stage just
below the dam in Toa Alta, but it has not yet crested at Highway 2
in Dorado/Toa Baja. This is likely to happen before 11 PM AST.
Some indications suggest that the river may not reach flood stage
there, but it is still too early to tell. Rio Camuy is running
high but is not expected to flood. Rio Cibuco has crested at
Corozal but may still flood some low crossing on roads 620 and
647. rio Grande de Manati is still rising at Corozal, but is not
expected to flood downstream at this time. Rio Toa Vaca just below
the dam is running high but is not expected to flood and may have
crested.

&&

.PREV DISCUSSION... /issued 502 PM AST Mon Apr 10 2017/

SYNOPSIS...Surface trough will exit the local area early on
Tuesday. Cut off low is expected to establish north of the region
on Tuesday and drift eastward into the Central Atlantic through
the end of the week. A strong surface high pressure is expected to
move into the Western Atlantic during the weekend. Although low
level winds will tend to be from the northeast after midweek...the
steering winds will be light with a southwest component by the
end of the work week. This will shift the focus of showers across
the interior and northeast sections of the islands.

SHORT TERM...Monday afternoon through Wednesday...Scattered to
numerous showers and isolated thunderstorms developed by mid
afternoon across the interior sections of PR and slowly drifted to
the northern municipalities. Several flood advisories were issued
with this activity and are still in effect through at least late
this afternoon. The doppler radar estimated between 1-2.5 inches
of rain with the heaviest showers across Bayamon, Naranjito,
Comerio and over portions of the western interior. The surface
trough also brought showers across the U.S. Virgin Islands,
leaving between 1-2 inches across portions of St. Croix and the
waters between the islands.

For the rest of the evening hours into Tuesday morning, some
rivers can react and cause minor flooding due to run off from the
previous heavy rainfall across the interior sections of PR.
Residents and motorists should be alert due to possible flooded
roads and other low lying areas. As the trough continues to move
over the islands...the chances for isolated to scattered showers
will continue across the coastal areas of the islands. Diurnally
induced showers will continue each afternoon across the interior
and western portions of PR through Wednesday.

PREV DISCUSSION... /issued 1105 AM AST Mon Apr 10 2017/

LONG TERM...Thursday through Tuesday...Deep layer low north of
Puerto Rico will slowly fill through Saturday while subtropical
jet will become zonal late in the week...extending along the
Tropical Atlantic from Puerto Rico to Africa. As the low pressure
north of the islands dissipates...winds will shift to the east-
northeast in response to a building high pressure over the Western
Atlantic. Looks like the overall moisture will decrease below
normal between Friday and Saturday when operational models suggest
precipitable water values of 1.25-1.5 inches. At the same time...
the mid to upper level ridge reaches it maximum amplitude.

AVIATION....SHRA/TSRA are expected in and around TJSJ, TJMZ and
TJBQ. As a result, periods of MVFR conditions can be expected
across these terminals through at least 10/23z. Elsewhere, VFR
conditions are expected to prevail with VCSH. Low level winds will
continue mainly ESE to SE at around 10 to 15kts decreasing to
less than 10kt after 10/23Z.

MARINE...Buoys across the coastal waters of the USVI and PR were
indicating seas at 4 feet or less and east to southeast winds up
to 15 knots. Offshore Atlantic buoy 41043 was up to 7 feet early
this morning but has come down to just under 6 feet as of 4 PM
AST. Therefore the small craft advisory was let to expire at 2 PM.
However, small crafts should continue to exercise caution tonight
due to seas up to 6 feet across the Offshore Atlantic waters. Seas
should remain under 5 feet for the rest of the week across the
rest of the regional waters. A moderate risk of rip currents will
continue for some of the northern beaches of the islands on
Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  73  84  75  84 /  60  60  40  50
STT  71  83  73  85 /  40  40  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...JA
LONG TERM....WS
Hazardous weather outlook, Apr 10, 4:26 AM CDT, 16 hours 25 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
510 AM AST lunes 10 de abril de 2017

AMZ710>745-PRZ001>013-111000-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y aguas mar afuera del Atlantico y aguas costeras del
Caribe-
510 AM AST lunes 10 de abril de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta noche

.Trondas...Existe un potencial de tronadas con lluvias fuertes y
vientos en rafaga breves esta tarde a traves de porciones del
interior y norte de Puerto Rico.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos.

.Vientos...Vientos sostenidos hasta 20 nudos se esperan a traves
de porciones de las aguas locales del Atlantico y del Caribe justo
al este de las Islas Virgenes Estadounidenses.

.Olas...Se espera oleaje picado/peligroso hasta 7 pies a traves de
las aguas mar afuera del Atlantico.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte y este de Puerto Rico y a lo largo
de la mayoria de las playas de Vieques y Culebra.

.Dias dos a siete...martes a domingo

Aguaceros localmente inducidos y tronadas podrian causar
inundaciones urnabas y de riachuelos en Puerto Rico el martes y
miercoles. Se espera que el riesgo moderado de corrientes marinas
continue durante los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo se les
exhorta a observadores a reportar corrientes submarians al Servicio
Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-111000-
San Tomas, San John e islas adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
510 AM AST lunes 10 de abril de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta noche

.Inundaciones...Lluvias moderados a fuertes podrian resultar en
acumulacion de agua en carreteras y areas de drenaje pobre,
particularmente a traves de sectores del oeste de San Thomas y Santa
Cruz.

.Olas...Se espera oleaje picado/peligroso hasta 7 pies a traves de
las aguas mar afuera del Atlantico.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para la mayoria de las playas de las Islas Virgenes
Estadounidenses.

.Dias dos a siete...martes a domingo

Se espera que el riesgo moderado de corrientes marinas continue
el martes.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo se les
exhorta a observadores a reportar inundaciones y corrientes
submarinas al Servicio Nacional de Meteorologia en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:16 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 10, 8:04 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 10, 9:29 PM CDTAreal Flood AdvisoryJSJ61 min
Apr 10, 9:34 PM CDTAreal Flood AdvisoryJSJ56 min
Apr 10, 11:40 PM CDTAreal Flood AdvisoryJSJ5 hr
Apr 11, 4:26 AM CDTAreal Flood WarningJSJ6 hr
Apr 11, 12:13 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 11, 12:38 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 11, 1:05 PM CDTAreal Flood AdvisoryJSJ5 hr
Apr 11, 1:34 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 11, 2:33 PM CDTFlash Flood WarningJSJ3 hr
Apr 11, 3:19 PM CDTAreal Flood AdvisoryJSJ116 min
Apr 11, 3:37 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 11, 3:53 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 11, 4:04 PM CDTAreal Flood AdvisoryJSJ116 min
Apr 11, 4:11 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 11, 4:32 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 11, 5:24 PM CDTFlash Flood WarningJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.